Alert archive / Idaho / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 14, NWS Pocatello, ID

July 14, 2014Bear Lake County, Caribou County, Franklin County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jul 14, 2014, 4:21 PM MDT for Bear Lake County, Caribou County, Franklin County, Idaho. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2014, 4:21 PM MDT (22:21 UTC)
Expired
Jul 14, 2014, 5:00 PM MDT
In force
39 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Bear Lake County, ID, Caribou County, ID, Franklin County, ID

The radar

The Pocatello radar (KSFX), 119 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.4 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2014-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2014-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3187 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 1:28 PM MDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 14, 1:28 PM MDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
128 PM MDT MON JUL 14 2014

.DISCUSSION...AN UPPER LOW PASSING THRU THE PAC NW THIS AFTN IS
PROVIDING THE INSTABILITY FOR SHOWERS AND TSTMS THIS AFTN AND EVE.
THE BEST CHANCES WILL BE OVER THE UPPER SNAKE HIGHLANDS. SOME OF
THESE TSTMS WILL PRODUCE HAIL AND STRONG GUSTY WINDS. THE MONSOON
MOISTURE PUSHES TO THE EAST BY TUE MORN...BUT THE UPPER LOW WILL
STILL PROVIDE ENOUGH INSTABILITY TO SET OFF A FEW TSTMS NEAR THE
DIVIDE TUE AFTN AND EVE. MINOR UPPER RIDGING WILL KEEP THE AREA
DRY ON WED...BUT A MINOR TROF IN THE NW FLOW ON THU WILL PROVIDE
THE NECESSARY FORCING FOR A FEW AFTN/EVE TSTMS OVER THE UPPER
SNAKE HIGHLANDS AND UPPER SNAKE RIVER PLAIN. BY SATURDAY...A PATCH
OF MONSOON MOISTURE MAKES ITS WAY UP TO THE UT/ID BORDER. THIS IS
EXPECTED TO FUEL ISOLD TSTMS SAT AFTN AND EVE OVER THE SOUTHERN
HIGHLANDS. FOR SUN THRU MON...ONLY EXPECTING ISOLD AFTN/EVE TSTMS
OVER THE SE CORNER OF ID. HEDGES

&&

.AVIATION...
.AVIATION...HAVE VICINITY THUNDERSTORMS AT ALL TAF SITES THIS
AFTERNOON AND EARLY EVENING AS UPPER LEVEL WAVE WORKS THROUGH THE
REGION.  GUSTY OUTFLOW WINDS WILL BE MAIN THREAT FROM THE STORMS AT
THE SITES.  VFR CONDITIONS WILL CONTINUE THROUGH TUESDAY.
GK

&&

.FIRE WEATHER...AN UPPER LEVEL SYSTEM IS MOVING THROUGH EASTERN
IDAHO TODAY AND EXPECT ISOLATED TO SCATTERED THUNDERSTORMS ACROSS
THE DISTRICT.   RED FLAG WARNINGS ARE IN EFFECT FOR ZONES 410...422
AND 427 UNDER SCATTERED COVERAGE AND CRITICAL FUELS.  WINDS GUSTS
OVER 50 MPH ARE POSSIBLE FROM THUNDERSTORM OUTFLOW AND WILL BE THE
MAIN THREAT FROM THE STORMS ALONG WITH EXTENSIVE CLOUD TO GROUND
LIGHTNING.  EXPECT LESS COVERAGE OF THUNDERSTORMS TUESDAY AFTERNOON
WITH MOST IN ZONES 410...411 AND 413.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT IDZ410.

RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT IDZ427.

RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING IDZ422.

&&

In the hours before

Local storm report, Jul 14, 3:43 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
343 PM MDT MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             GRACE                   42.58N 111.73W
07/14/2014  E0.25 INCH       CARIBOU            ID   PUBLIC

            PEA SIZE HAIL

&&

DPHELPS
Special weather statement, Jul 14, 3:45 PM MDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
345 PM MDT MON JUL 14 2014

IDZ023-025-142230-
BEAR LAKE ID-CARIBOU ID-BINGHAM ID-BONNEVILLE ID-BANNOCK ID-FRANKLIN
ID-
345 PM MDT MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN FRANKLIN COUNTY IN SOUTHEAST IDAHO
  CENTRAL BANNOCK COUNTY IN SOUTHEAST IDAHO
  EXTREME SOUTH CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  SOUTHEASTERN BINGHAM COUNTY IN SOUTHEAST IDAHO
  CARIBOU COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN BEAR LAKE COUNTY IN SOUTHEAST IDAHO

UNTIL 430 PM MDT

AT 337 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF HATCH..MOVING EAST AT 20
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   HENRY AND  CONDA...
   WAYAN...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4301 11105 4217 11153 4282 11230 4303 11198
TIME...MOT...LOC 2144Z 276DEG 19KT 4289 11169

GK
--_@_WWA_SIGWXADV.WWAPROD--!
Local storm report, Jul 14, 4:02 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
402 PM MDT MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             6 SSE GRACE             42.50N 111.68W
07/14/2014  E0.50 INCH       CARIBOU            ID   TRAINED SPOTTER

            MARBLE SIZE HAIL

&&

DPHELPS
Special weather statement, Jul 14, 4:07 PM MDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
407 PM MDT MON JUL 14 2014

IDZ023-025-142300-
BEAR LAKE ID-CARIBOU ID-FRANKLIN ID-
407 PM MDT MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN FRANKLIN COUNTY IN SOUTHEAST IDAHO
  SOUTHEASTERN CARIBOU COUNTY IN SOUTHEAST IDAHO
  NORTHERN BEAR LAKE COUNTY IN SOUTHEAST IDAHO

UNTIL 500 PM MDT

AT 401 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF NOUNAN..MOVING EAST AT 20
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   NOUNAN...
   BERN...
   BENNINGTON...
   MONTPELIER...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4210 11104 4245 11174 4267 11158 4274 11103
TIME...MOT...LOC 2208Z 285DEG 17KT 4252 11148

GK
Special weather statement, Jul 14, 4:15 PM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
415 PM MDT MON JUL 14 2014

IDZ017-142300-
MINIDOKA ID-
415 PM MDT MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO

UNTIL 500 PM MDT

AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTH OF RUPERT..MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   MINIDOKA...

LAT...LON 4283 11348 4267 11349 4271 11376 4284 11375
TIME...MOT...LOC 2215Z 289DEG 22KT 4277 11361

TW
Local storm report, Jul 14, 4:18 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
418 PM MDT MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TSTM WND DMG     6 SSE GRACE             42.50N 111.68W
07/14/2014                   CARIBOU            ID   TRAINED SPOTTER

            4 TO 6 INCH DIAMETER BRANCHES BROKEN OFF TREES FROM
            STRONG WINDS.

&&

DPHELPS

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 3:37 AM MDTRed Flag WarningPIHBingham, Blaine, Boise, Bonneville, Butte, Cassia and 8 more18 hr
Jul 14, 1:54 PM MDTSevere Thunderstorm WarningPIHButte, Clark, Custer51 min
Jul 14, 2:32 PM MDTSpecial Weather StatementPIHCassia43 min
Jul 14, 2:36 PM MDTSpecial Weather StatementPIHBonneville39 min
Jul 14, 2:39 PM MDTSevere Thunderstorm WarningPIHButte, Clark51 min
Jul 14, 2:40 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Caribou50 min
Jul 14, 3:08 PM MDTSevere Thunderstorm WarningPIHCassia37 min
Jul 14, 3:25 PM MDTSpecial Weather StatementPIHCassia35 min
Jul 14, 3:29 PM MDTSevere Thunderstorm WarningPIHButte, Clark, Jefferson46 min
Jul 14, 3:35 PM MDTSpecial Weather StatementPIHBonneville40 min
Jul 14, 3:37 PM MDTAreal Flood AdvisoryPIHButte, Clark, Custer3 hr
Jul 14, 3:45 PM MDTSpecial Weather StatementPIHCaribou45 min
Jul 14, 4:04 PM MDTSevere Thunderstorm WarningPIHFremont, Jefferson20 min
Jul 14, 4:07 PM MDTSpecial Weather StatementPIHBear Lake53 min
Jul 14, 4:15 PM MDTSpecial Weather StatementPIHMinidoka45 min
Jul 14, 4:22 PM MDTSpecial Weather StatementPIHOneida38 min
Jul 14, 4:31 PM MDTSpecial Weather StatementPIHButte44 min
Jul 14, 4:44 PM MDTFlash Flood WarningPIHButte, Clark, Custer3 hr
Jul 14, 4:57 PM MDTSpecial Weather StatementPIHPower48 min
Jul 14, 4:58 PM MDTSevere Thunderstorm WarningPIHBear Lake32 min
Jul 14, 5:16 PM MDTSpecial Weather StatementPIHClark44 min
Jul 14, 5:21 PM MDTSpecial Weather StatementPIHCaribou39 min
Jul 14, 5:22 PM MDTSpecial Weather StatementPIHBannock, Power38 min
Jul 14, 5:29 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Power46 min
Jul 14, 5:34 PM MDTSpecial Weather StatementPIHMadison41 min
Jul 14, 5:45 PM MDTSevere Thunderstorm WarningPIHBingham, Blaine, Butte, Minidoka45 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.